NPs and PAs must be aware of the signs and symptoms of electrolyte abnormalities
A 64-year-old Caucasian female presents to the emergency department (ED) with a complaint of facial numbness that was isolated to her left cheek. She described a tingling sensation in her left cheek that began approximately one hour prior, which she noticed while drinking coffee and having her breakfast. Concerned that she might be having a stroke, she drove herself to the ED for immediate evaluation. She denies ever having similar symptoms previously.
There have been no recent changes in the doses of her prescribed medications, nor have there been any changes in her activities of daily living. Her past medical history is significant for hypothyroidism, which was diagnosed in her teen years; essential hypertension, which was diagnosed approximately 6 years ago; and congestive heart failure, which was diagnosed recently.
Her medications include lisinopril (10 mg daily), furosemide (20 mg daily), levothyroxine (100 mcg daily) and potassium chloride (20 mEq daily, although she admitted that she stopped taking it about 2 weeks ago). She reports having no allergies to medication.
She is a nonsmoker and denies using either alcohol or recreational drugs. Her review of systems is otherwise noncontributory. She specifically denies having any recent traumas, illnesses, fevers, rhinorrhea, headaches, sore throat, chest pain, shortness of breath, difficulty breathing, nausea, vomiting, back pain, weakness, difficulty with speech, difficulty swallowing, seizures, muscle cramps or other neurological complaints, including no mental status changes, slurred speech, weakness or paralysis of her extremities.
Her vital signs upon arrival were as follows: BP was 134/87; pulse was 78 bpm; temperature was 37.1 degrees C (98.78 degrees F); and Sp02 was 96% on room air. Of note, the nurse reported that the patient’s fingers hyperextended when the dynamap blood pressure cuff was inflated.
A physical examination of her eyes showed that conjunctiva and sclera were clear, extraocular muscles were intact and pupils were equally round and reactive to light. The patient’s head was normocephalic and atraumatic, and her ears demonstrated clear canals with pearly tympanic membranes. Her nose showed a patent airway; her mouth and throat did not reveal any intraoral lesions nor posterior pharyngeal hyperemias; and her neck was supple without lymphadenopathy. The patient’s lungs were clear to auscultation bilaterally.
The neurological exam revealed CN I I-XII were grossly intact; sensitivity to light touch, including touching of the face, was intact; deep tendon reflexes were equal bilaterally; and muscle strength as well as gait was normal.
Look for the Signs
The physical exam tests for hypocalcemia include checking for Trousseau’s sign and Chvostek’s sign. To elicit Trousseau’s sign, a blood pressure cuff is placed around the arm, inflated to a pressure greater than the systolic blood pressure, and held in place for 3 minutes. This will occlude the brachial artery; and in the absence of blood flow, the patient’s hypocalcemia and subsequent neuromuscular irritability will induce a spasm of the muscles of the hand and forearm. The wrist and metacarpophalangeal joints flex, the DIP and PIP joints extend, and the fingers adduct.1 To elicit Chvostek’s sign, the clinician must tap the facial nerve at the angle of the jaw (i.e., the masseter muscle), and the facial muscles on the same side of the face will contract momentarily (which typically looks like a twitching of the nose or lips).1
As reported by the nurse, Trousseau’s sign of latent tetany was positive, while Chvostek’s sign was negative. Cardiovascular exam revealed a regular heart rate and rhythm. Integument is without eruption.
A complete metabolic panel revealed that the patient’s calcium was critically low at 4.3 mg/dL (with the normal range being between 8.5 mg/dL to 10.2 mg/dL), as was her potassium level at 2.9 mg/dL (with the normal range being between 3.4 mg/dL to 3.9 mg/dL). Her magnesium level was also low at 0.5 mg/dL (with the normal range being 1.7 mg/dL to 2.2 mg/dL). An EKG revealed a normal sinus rhythm with flattened T waves. A CT scan of the brain revealed no acute intracranial abnormality. The patient’s parathyroid hormone test was low at 8 pg/mL (with the normal range being 10 pg/mL to 55 pg/mL), but her Vitamin D and phosphate levels were in the normal range.
Making a Diagnosis
The patient was diagnosed with hypocalcemia with low parathyroid hormone, hypomagnesemia thought to be related to her diuretic utilization, and hypokalemia secondary to loop diuretic use and non-compliance with potassium supplementation.
She was admitted to the hospital after the initial 2 gm of IV magnesium bolus and 20 mEq of potassium was administered orally in the ED. Her inpatient visit lasted two days, during which her electrolyte abnormalities resolved and her symptoms abated. She was discharged to her home with both calcium and magnesium supplements, and was encouraged to be compliant with her previously prescribed supplemental potassium. She was advised to continue taking her lisinopril, furosemide and levothyroxine doses without any change.
Analysis of This Case
The major factors that influence serum calcium concentration are parathyroid hormone (PTH), vitamin D, the calcium ion itself, and phosphate. Low serum calcium concentrations are most often caused by a parathyroid hormone (PTH) disorder or insufficient vitamin D. Other causes of hypocalcemia includes disorders that result in a decrease in serum-ionized calcium concentration (which occurs when calcium binds within the vascular space or is deposited in tissue, as can occur with
One of the symptoms of low calcium levels is tetany. Mild tetany can include peri-oral numbness, paresthesias of the hands and feet, and muscle cramps. Severe tetany can include carpopedal spasm, laryngospasm, and focal or generalized seizures.2,4
Potassium is an intracellular ion that is excreted in the urine. Decreased intake or excess excretion of potassium can cause an abnormality. This patient was taking Furosemide, a loop diuretic which is potassium-wasting, and she had stopped taking her potassium supplement.
Other causes of hypokalemia include gastrointestinal losses through vomiting and diarrhea. Critically low levels of magnesium will cause PTH resistance in the body; for this reason, magnesium must be replaced before calcium.
Hypokalemia can manifest as dysesthesias and profound weakness, or rhabdomyolysis if the potassium deficit is severe.2 EKG abnormalities may include flattening of the T-waves.
Hypomagnesemia can manifest as neuromuscular hyperexcitability, such as tremors, tetany, convulsions, weakness, apathy, delirium, and, in severe cases, coma. With moderate magnesium depletion, cardiovascular manifestations can include widening of the QRS and peaking of T-waves. With severe magnesium depletion, cardiovascular manifestations can include widening of the PR interval, diminution of T-waves, and atrial and ventricular arrhythmias.2
When attempting to replenish calcium levels, it is important to first replenish a patient’s magnesium levels. Astute NPs and PAs must be aware of and always on the lookout for the signs and symptoms of electrolyte abnormalities.
1. Bickley LS, Szilagyi PG, and Bates B. Bates’ Guide to Physical Examination and History Taking, 4th Edition. Philadelphia, PA: Lippincott Williams & Wilkins; 1987:550.
2. Riccardi D, Brown EM. Physiology and pathophysiology of calcium-sensing receptor in the kidney. Am J Physiol Renal Physiol. 2010; 298(3):F 485-499.
3. Kasper DL, Braunwald E, Hauser S, Longo D, Jameson JL, Fauci AS. Harrison’s Principles of Internal Medicine, 16th edition. New York, NY:McGraw Hill Professional; 2005:2263.
4. Medline Plus. Calcium. Novemher 18, 2016. https://medlineplus.gov/calcium.html